Healthdirect Free Australian health advice you can count on.

Medical problem? Call 1800 022 222. If you need urgent medical help, call triple zero immediately

healthdirect Australia is a free service where you can talk to a nurse or doctor who can help you know what to do.

beginning of content

Medicines for cold and flu

7-minute read

Key facts

  • Paracetamol and ibuprofen are effective at treating pain and fever in children and adults.
  • Most other medicines used for colds and flu, including ‘cough and cold’ formulations and herbal remedies, have limited evidence that they are effective, but some people find them helpful.
  • Colds and the flu are caused by viruses, so antibiotics will not relieve your symptoms or cure the illness.
  • If you are at a high risk of complications from influenza (‘the flu’) or COVID-19, your doctor may recommend starting an antiviral medicine.
  • Check with your doctor and pharmacist whether a medicine is right for you, and always follow the directions on the label.

What over-the-counter medicines are available to relieve cold and flu symptoms?

There are a number of over-the-counter medicines that can help relieve cold and flu symptoms. These include:

Paracetamol for pain and fever

Paracetamol can be used for adults and children over one month old for pain and fever. Make sure you have the right strength for your child’s age and weight, as overdosing can be dangerous.

Read and follow the directions on the label carefully. If you are not sure check with your doctor or pharmacist.

Ibuprofen for pain and fever

Ibuprofen belongs to a class of medicines known as nonsteroidal anti-inflammatory drugs or NSAIDs. Ibuprofen can help relieve pain and fever in adults and children aged 3 months and over, according to their weight. Make sure you’ve got the right strength for your child’s age and weight, as overdosing can be dangerous.

Follow the directions on the label carefully. If you are not sure, check with your doctor or pharmacist. If you or your child has asthma, ask your doctor if you can take ibuprofen.

Decongestant tablets and nasal sprays to relieve a blocked nose

Nasal decongestants can help relieve a blocked nose, but do not use them for more than 3 days in a row unless your doctor or pharmacist advises you to continue. Using nasal decongestants for more than a few days can actually worsen your nasal congestion.

Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years.

Oral decongestants (such as tablets, capsules or syrups) aren’t suitable for everyone. Before using a decongestant, check with your doctor or pharmacist if it is safe for you or your child.

Saline nasal sprays or drops to relieve a blocked nose

Saline (salt water) nasal sprays and drops can help relieve a blocked nose, although there is limited evidence to support their effectiveness. As they do not contain medicine, they can be used more frequently than medicated nasal sprays. They can also be used safely in most age groups.

Read and follow the directions on the label carefully. If you aren’t sure which formulation is best for you or your child, ask your pharmacist. Saline nasal sprays may contain additional ingredients — such as sesame, eucalyptus oil or menthol, which can cause allergic reactions in some people. Always read the label, and especially if you have known allergies.

Combination ‘cough and cold’ medicines

Cough and cold medicines are often used for symptom relief however it’s important to know there is not enough evidence showing they work well, particularly in children.

Cough and cold medicines should not be given to children under 6 years of age. Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

Cough and cold medicines often contain paracetamol or ibuprofen, so it is important to check the label to avoid ‘doubling up’ and taking other medicines that also contain the same ingredients.

Complementary medicines

Some people find vitamins (for example, vitamin C), mineral supplements (for example, zinc) or herbal medicines (for example, echinacea) helpful. However, there is not enough evidence to show they are effective in helping to treat or prevent colds and flu.

Some people use steam and vapour treatments, with or without additives such as menthol or eucalyptus, to relieve cold symptoms. These are not generally recommended due to the risk of burns, and the lack of evidence that they are effective in treating cold symptoms.

When might I be prescribed antiviral medicines?

If you are likely to suffer complications from the flu or COVID-19, your doctor may prescribe antiviral medication. These medicines won’t cure the illness, but if they are taken soon after your symptoms start, they can help to:

  • reduce the length of time you are ill
  • relieve some of the symptoms
  • reduce the potential for serious complications

They do this by stopping the virus from multiplying in your body.

If you have existing medical problems that may put you at a higher risk of complications from the flu or COVID-19, talk to your doctor to see if antiviral medications are right for you. Try and see your doctor as soon as possible after you start having symptoms. The earlier you start, the more effective the medicine is likely to be.

Antiviral medicine for COVID-19 should be started within 5 days of experiencing symptoms.

Antiviral medicine for the flu should ideally be started within 48 hours of experiencing symptoms.

ASK YOUR DOCTOR — Preparing for an appointment? Use the Question Builder for general tips on what to ask your GP or specialist.

When might I be prescribed antibiotics?

Antibiotics won’t help the symptoms of a cold or flu or stop them from spreading to other people. This is because they are viral infections and antibiotics are only effective against bacterial infections.

Some people occasionally can get a bacterial infection as a complication of a cold or flu. This kind of infection is uncommon and most people will get better by themselves without antibiotics. If you are at a high risk of complications, then your doctor may give you antibiotics. Talk to your doctor to see if antibiotics are right for you.

Learn about some other things you can do to relieve cold or flu symptoms.

When should I see my doctor?

See a doctor if you are concerned about your symptoms.

You should also contact your doctor promptly if you have cold or flu symptoms and are at risk of complications from the flu or COVID-19. In some cases, your doctor may recommend antiviral medicines to reduce your risk.

CHECK YOUR SYMPTOMS — Use the Symptom Checker and find out if you need to seek medical help.

FIND A HEALTH SERVICE — The Service Finder can help you find doctors, pharmacies, hospitals and other health services.

Resources and support

If you would like to speak to a registered nurse, call healthdirect on 1800 022 222, 24 hours a day, 7 days a week (known as NURSE-ON-CALL in Victoria).

You can find out more about your medicine by reading the Consumer Medicine Information (CMI).

For advice on medicines call 1300 MEDICINE (1300 633 424). The service operates Monday to Friday, 9am to 5pm AET (closed on NSW public holidays).

Learn more here about the development and quality assurance of healthdirect content.

Last reviewed: February 2023


Back To Top

Need more information?

These trusted information partners have more on this topic.

Top results

Common cold treatments - myDr.com.au

Nothing will cure a cold, but there are treatments that can help. Rest, fluids, home remedies and medicines can relieve common cold symptoms and should have you feeling better within a few days.

Read more on myDr website

Colds and flu during pregnancy and breastfeeding

When you are pregnant or breastfeeding, you need to be extra careful with medicines you take for cold or flu, as they can affect your unborn baby.

Read more on Pregnancy, Birth & Baby website

Colds and flu in babies and children

Information on the causes, symptoms, diagnosis and treatments of coughs, colds, flu and RSV in children and babies and when to seek medical advice.

Read more on Pregnancy, Birth & Baby website

Influenza or flu: children & teenagers | Raising Children Network

Influenza is a viral illness, often mild in children. Flu symptoms include runny nose, sore throat and muscle aches. You can usually manage flu at home.

Read more on raisingchildren.net.au website

Respiratory tract infections (RTIs) – nose, throat & lungs

Learn what you can do about respiratory tract infections (RTIs) - from colds, flu and sore throat to pneumonia.

Read more on NPS MedicineWise website

COVID-19 antiviral medicines – your questions answered | NSW Government

Answers to frequently asked questions about COVID-19 antiviral medicines.

Read more on NSW Health website

Taking medicines when breastfeeding - NPS MedicineWise

When you are breastfeeding, medicines you take may pass into your breastmilk. Deciding to use any medicine involves weighing up the potential benefits and risks.

Read more on NPS MedicineWise website

Colds: commonsense not antibiotics - myDr.com.au

If you have a cold, commonsense self-care measures and over-the-counter medicines can help to relieve symptoms. Antibiotics are not helpful in treating the common cold, which is caused by a virus.

Read more on myDr website

Asthma winter checklist - National Asthma Council Australia

Colds and flu can hit hard if you have asthma. In fact, the common cold is behind around 4 out of 5 bad asthma attacks. Make sure your lungs are in the best pos

Read more on National Asthma Council Australia website

Common cold

A cold is a viral infection which affects the nose, ears and throat. There are more than 200 different types of viruses that can cause the common cold.

Read more on WA Health website

Healthdirect 24hr 7 days a week hotline

24 hour health advice you can count on

1800 022 222

Government Accredited with over 140 information partners

We are a government-funded service, providing quality, approved health information and advice

Australian Government, health department logo ACT Government logo New South Wales government, health department logo Northen Territory Government logo Queensland Government logo Government of South Australia, health department logo Tasmanian government logo Victorian government logo Government of Western Australia, health department logo

Healthdirect Australia acknowledges the Traditional Owners of Country throughout Australia and their continuing connection to land, sea and community. We pay our respects to the Traditional Owners and to Elders both past and present.